A Caltech Library Service

Continuous-Valued Binary Decision Procedures

Ferejohn, John A. and Grether, David M. and Matthews, Steven A. and Packel, Edward W. (1980) Continuous-Valued Binary Decision Procedures. Review of Economic Studies, 47 (4). pp. 787-796. ISSN 0034-6527. doi:10.2307/2296944.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


A Bergson-Samuelson social welfare function maps each n-tuple of continuous individual preference orderings into a continuous, transitive binary relation over alternative states of an economy. Arrow and his successors dropped the continuity requirement and demanded instead that the social ordering vary in a natural way with individual preferences. These requirements, the independence of irrelevant alternatives and citizen sovereignty axioms, together with the requirement that the social preference relation satisfy transitivity or some weaker rationality condition, imply either that power is concentrated to an extreme extent or that the social choice process is indecisive. In this paper we eliminate the transitivity assumption employed in the Bergson-Samuelson formulation and instead concentrate on the axiom that the social preference relation be continuous. Specifically, we examine the nature of a function that maps each n-tuple of individual preferences into a continuous binary relation that does not necessarily satisfy any rationality condition. When this function depends in a "natural" way on individual preferences, we show that power, although not necessarily concentrated, is distributed in a dichotomous fashion among individuals; each coalition can either determine the social preference relation on every pair of alternatives or on no pair of alternatives. Furthermore, any alternative x will be socially preferred to an alternative y only if those who prefer x to y constitute one of the powerful coalitions. Thus, such procedures have the form of a simple game.

Item Type:Article
Related URLs:
URLURL TypeDescription ItemWorking Paper
Additional Information:© 1980 The Society for Economic Analysis Limited. First version received July 1978; final version accepted October 1979 (Eds.). The authors would like to thank Peter Hammond and an anonymous referee for their helpful comments. Research for this paper was partially supported by National Science Foundation Grant No, SOC78-24787 and No. SOC79-07366. Formerly SSWP 214.
Funding AgencyGrant Number
Subject Keywords:Binary relations, Majority rule, Decision making, Economic theory, Ambivalence
Issue or Number:4
Record Number:CaltechAUTHORS:20171120-171500303
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83379
Deposited By: Jacquelyn Bussone
Deposited On:21 Nov 2017 18:02
Last Modified:15 Nov 2021 19:57

Repository Staff Only: item control page